Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Flagstaff, AZ

July 19, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 12:50 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 12:50 PM MST (19:50 UTC)
Expired
Jul 19, 2017, 3:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WGUS55 KFGZ 191950
FFWFGZ
AZC025-192245-
/O.NEW.KFGZ.FF.W.0035.170719T1950Z-170719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1250 PM MST WED JUL 19 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 345 PM MST

* At 1248 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen. Fain Lake is overtopping 
  and flash flooding is expected along Lynx Creek.

* Some locations that will experience flooding include...
  Lynx Creek and the Agua Fria River through Prescott Valley and 
  Dewey-Humboldt. 

This includes the following streams and drainages...Lynx Creek and
Agua Fria River.

This includes State Route 69 between mile markers 280 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3458 11224 3451 11222 3451 11224 3455 11226
      3457 11233 3458 11233

$$

TPS
2 follow-up statements
555 
WGUS75 KFGZ 192047
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
147 PM MST WED JUL 19 2017

AZC025-192245-
/O.CON.KFGZ.FF.W.0035.000000T0000Z-170719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
147 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
YAVAPAI COUNTY...

At 143 PM MST, Doppler radar indicates isolated thunderstorms will 
move through the warned area in the next half hour. Up to two inches 
of rain fell upstream of this area in the past few hours. Fain Lake 
is overtopping due to this rainfall and flash flooding is expected 
along Lynx Creek.

Some locations that will experience flooding include...
Lynx Creek and the Agua Fria River through Prescott Valley and 
Dewey-Humboldt. 

This includes the following streams and drainages...Lynx Creek and
Agua Fria River.

This includes State Route 69 between mile markers 280 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from creeks, levees, and low water crossings.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3458 11224 3451 11222 3451 11224 3455 11226
      3457 11233 3458 11233

$$

TPS
573 
WGUS75 KFGZ 192244
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
344 PM MST WED JUL 19 2017

AZC025-192251-
/O.EXP.KFGZ.FF.W.0035.000000T0000Z-170719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
344 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 345 PM
MST...

The Flash Flood Warning for the Agua Fria River running through 
Prescott Valley and Dewey-Humboldt will expire at 345 PM MST. Water 
should continue to recede this afternoon, but will remain higher 
than normal through the early evening. However, flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3458 11224 3451 11222 3451 11224 3455 11226
      3457 11233 3458 11233

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:00 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 10:00 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will continue to bring numerous
showers and thunderstorms to northern and central Arizona. Heavy
rainfall from the stronger storms will be capable of producing
flash flooding at least through this evening.

&&

.DISCUSSION...The 12Z KFGZ sounding had 0.99" PW and generally
southeast (to northwest) stearing winds. Most of the area received
rain (cooler ground) in the last 24 hour...however, cear skies this
morning have allowed for surface heating. An easterly wave moving
through west Texas and New Mexico. This all will bring an active
afternoon and evening for much of the area. Other storms may also
develop over northeast Arizona after dark and over the White
Mountains overngiht.

&&

.PREV DISCUSSION /241 AM MST/...After a very active Tuesday monsoon
moisture remains in place for today over central Arizona. The air
mass over central to northwest Arizona has been worked over a bit
from the last two days of convective activity. As a result, for
today across this area, we are anticipating that the general
thunderstorm character will be weaker/more short lived. However, an
isolated stronger storm or two will be capable of producing 1 to 3
inches of rainfall in an hour and with saturated surface conditions
in some locations there will exist the threat for flash flooding. If
you are out and about stay aware especially from the afternoon into
the evening hours. Drier air from New Mexico looks to be moving into
the northeast corner of the state with a downturn in activity across
that portion of Arizona.

From Thursday onward...Models showing that the air mass across
Arizona will dry out a bit. However, enough monsoon moisture will
remain for a medium level of monsoon activity. Anticipate the
usual day-to-day variations in the character and coverage of
storms, always difficult to forecast much more than a day in
advance. Best to stay tuned as each day unfolds.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
showers and thunderstorms through late tonight. The greatest
activity is expected along and south of the Mogollon Rim with
isolated IFR in +RA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS/McCollum
AVIATION...RR
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 19, 12:33 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      3 SSW PRESCOTT AIRPORT  34.60N 112.46W
07/19/2017                   YAVAPAI            AZ   TRAINED SPOTTER

            ROADS AT WILLOW CREEK RD AND COMMERCE
            FLOODED. 1 TRUCK STUCK IN WATER.

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:08 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 5:11 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 18, 5:15 PM MSTSevere Thunderstorm WarningFGZNavajo18 min
Jul 18, 5:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 7:06 PM MSTSpecial Weather StatementFGZ54 min
Jul 18, 8:32 PM MSTFlash Flood WarningFGZCoconino, Yavapai118 min
Jul 18, 10:47 PM MSTAreal Flood AdvisoryFGZYavapai8 hr
Jul 18, 11:24 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 1:28 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 11:49 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 12:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 1:31 PM MSTFlash Flood WarningFGZApache3 hr
Jul 19, 4:43 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.